Desktop version

Home arrow Psychology arrow 100 questions & answers about depression

Will I gain weight from the medication?

Anne's comment:

One of the difficulties in experiencing weight gain caused by medication is the desire for the patient to stop taking the medication. In treating my adolescent daughter for bipolar disorder, weight gain has been a critical issue. Her doctor has been very sensitive to her feelings about her weight and willing to try different medications when one or another caused significant weight gain. As a result of the doctor's sensitivity, my daughter did not take the risk of discontinuing her medication. It was also important for her that family members did not make critical remarks while her weight fluctuated during the course of trying to find the right balance of medication.

Potential weight gain is a very real concern for many patients. The answer to this question is not so straightforward. As a group, the older antidepressants have been classically associated with weight gain (TCAs, MAOIs). When the SSRIs first entered the market, they were believed to have no associated weight gain as a group, and some even were found to cause weight loss (e.g., Prozac). If the side-effect profiles are looked up in the Physicians' Desk Reference, weight gain is not noted for most of the SSRIs. Keep in mind that side-effect profiles are typically developed from the early studies of medications, which are conducted over the short term (i.e., several weeks). In the short term, for example, fluoxetine use can result in weight loss. In clinical practice, however, many physicians have found that SSRIs can be associated with weight gain over the long term. Although clinical trials have typically found that weight gain does not differ significantly from placebo, uncontrolled studies have noted weight gain over the long term. Paroxetine appears to be associated with more weight gain clinically than the other SSRIs. Citalopram has been reported to have early weight gain. There may be an increase in carbohydrate craving associated with SSRIs as a possible cause for the weight gain.

It is certainly plausible that weight gain over the long term may be independent of SSRI use in some people. Obesity has become an epidemic in this country regardless of medication use. More long-term controlled studies are needed to compare weight gain over time between antidepressant users and those who are not. Keeping in mind the potential for weight gain, good nutrition and exercise should be part of the treatment.

Although data are not conclusive regarding weight gain with SSRIs, there are data supporting weight gain potential from the anticonvulsants that are prescribed for bipolar conditions and mood instability in general. Also, atypical antipsychotics and benzodiazepines as classes of medications are associated with weight gain as well.

When deciding what medication to use in the treatment of depression, discussions about side effects should be undertaken with your doctor. The risk for weight gain needs to be balanced against the risk for untreated depression. Bupropion is one antidepressant that does not have weight gain associated with it and can be considered as one treatment option. Nefazodone also does not have weight gain associated with it, but because of concerns about liver toxicity it is no longer a first-line treatment for depression.

How long will I have to stay on medication?

Anne's comment:

Medication has provided my spouse with the capacity to function at his highest level. He has been able to work for over 20 years without having to take a medical leave and to lead a full life, including time with family and friends. He remains in therapy, and his medications are adjusted as needed. For us, it is not a question of whether he should remain on medication. Like a diabetic who needs to monitor blood sugar levels and adjust insulin doses to feel well and take an active role in life, a person who suffers from chronic depression can remain well with appropriate and consistent treatment.

It is important to understand that antidepressant therapy is used for treatment of the acute illness and to maintain remission of the depression. Remission may be partial or full and can occur within 4 to 6 weeks after the initiation of medication. Full remission has occurred when there are no longer any symptoms. This is not, however, a good time to stop the medication. Many people stop their antidepressant treatment prematurely because they feel better. It may be thought that the medication is not needed anymore or even questioned whether the medication had anything to do at all with the improvement (particularly if there were no side effects). Close monitoring by your doctor can help to address questions of efficacy as well as to provide the feedback as to level of improvement. the return of symptoms of a mental illness after complete recovery, considered to have occurred after a period of 6 months symptom free.}} A relapse[1] occurs if there is a return of depression within 6 months of remission of symptoms. Recurrence{{ occurs if depression returns during the period of recovery, which is after 6 months of remission. Statistically speaking, after remission of a depressive episode, the highest risk for recurrence is within the first year. The standard recommendation therefore is to continue antidepressant therapy for 9 months to 1 year after complete remission of symptoms. After one episode of depression, the risk for recurrence after a year in remission is similar to the baseline risk for depression. The more episodes of depression that occur over time, however, the higher the risk for future episodes. In fact, a history of three or more episodes places patients at a greater than 80% risk for recurrence. Therefore after two or more episodes (depending on severity), your doctor may recommend indefinite treatment with an antidepressant to reduce your risk for recurrence.

  • [1] the return of symptoms of a mental illness for which one is currently receiving active treatment. Relapse occurs during response to treatment or during remission of symptoms. If it occurs after 6 months of successful treatment, during what is termed the recovery phase, the term used is recurrence.
 
< Prev   CONTENTS   Next >

Related topics